Texas, 2009Heat in Texas, July 2, 2009
July 2, 2009 · NWS EWX · 1 event in 1 county or zone
A prolonged heat wave from the end of June through early July brought record temperatures and heat advisories to South Central Texas. Eighty-two year old twins died in San Antonio as a result of the record heat.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged heat wave from the end of June through early July brought record temperatures and heat advisories to South Central Texas. Eighty-two year old twins died in San Antonio as a result of the record heat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 2, 5:27 AM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 2, 5:27 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 AM CDT THU JUL 2 2009
.AVIATION...
NO CHANGES TO ONGOING TAF PACKAGE. VFR CONDITIONS WILL PREVAIL
THROUGH THE TAF PERIOD. LIGHT AND VARIABLE WINDS WILL BECOME
SERLY 5 TO 10 KTS BY 17-18Z AT ALL SITES.
&&
.PREV DISCUSSION... /ISSUED 412 AM CDT THU JUL 2 2009/
DISCUSSION...
IN WAKE OF THE S/W TROF THAT PASSED OVER AND TO THE EAST OF SOUTH
CENTRAL TEXAS WEDNESDAY...A WEAKNESS IN HEIGHT FIELD ALOFT IS
FORECAST TO LINGER OVER THE SOUTH AND WEST PART OF SOUTH CENTRAL
TEXAS TODAY...AND FRIDAY...AS THE SUBTROPICAL RIDGE INCREASES
ACROSS THE REGION FROM THE NORTH. THIS TREND IS EXPECTED TO
CONTINUE SATURDAY AND SUNDAY...AS MODERATE SUBTROPICAL RIDGING
IS FORECAST TO SPREAD ACROSS THE AREA AND PERSIST. THIS TYPE
OF PATTERN WILL BRING THE RETURN OF HOT AFTERNOONS AGAIN.
LATE THIS WEEKEND TO THE EARLY PART OF NEXT WEEK...TO THE NORTH
THE STORM TRACK ONCE AGAIN COULD BRING A SERIES OF S/W TROFS
CLOSE TO THE NORTHERN PART OF SOUTH CENTRAL TEXAS MONDAY AND
TUESDAY. THIS PATTERN WILL CAUSE THE RIDGE ALOFT TO WEAKEN
SLIGHTLY AGAIN MONDAY AND TUESDAY. PER TRENDS FROM THE PAST
FEW WEEKS WITH THESE PATTERNS SHOWED THE POSSIBILITY OF
WIDELY SCATTERED SHOWERS OVER THE NORTHEAST AND EAST PART OF
SOUTH CENTRAL TEXAS MONDAY AFTERNOON AND EVENING AND OVER THE
EAST PART OF SOUTH CENTRAL TEXAS ON TUESDAY.
BY WEDNESDAY SUBTROPICAL RIDGING IS FORECAST TO INCREASE AGAIN...
AND THIS TREND COULD CONTINUE TO PART OF THURSDAY. BY LATE NEXT
WEEK TO THE FOLLOWING WEEKEND THE SUBTROPICAL RIDGE IS FORECAST
TO MIGRATE NORTHWARD...AS THE HEIGHT FIELD WEAKENS SLIGHTLY OVER
SOUTH CENTRAL TEXAS. THIS COULD STILL ALLOW WEATHER SYSTEMS FROM
THE EAST TO MOVE ACROSS THE AREA...AND BRING MORE CLOUDS...
MODERATED DAYTIME HIGHS AND A SLIGHT CHANCE OF AFTN AND EVE
SHOWERS NEXT WEEKEND TO THE EARLY PART OF FOLLOWING WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 100 76 102 77 101 / 10 - 10 - -
AUSTIN BERGSTROM INTL AIRPORT 100 72 101 74 101 / 10 - 10 - -
NEW BRAUNFELS MUNI AIRPORT 101 74 101 74 100 / 10 - 10 - -
BURNET MUNI AIRPORT 96 75 98 75 99 / - - 10 - -
DEL RIO INTL AIRPORT 99 77 99 78 100 / 10 10 10 10 -
GEORGETOWN MUNI AIRPORT 99 75 100 76 100 / 10 - 10 - -
HONDO MUNI AIRPORT 101 75 101 75 100 / 10 - 10 - -
SAN MARCOS MUNI AIRPORT 100 74 100 75 100 / 10 - 10 - -
LA GRANGE - FAYETTE REGIONAL 99 74 100 74 100 / 10 10 10 10 10
SAN ANTONIO INTL AIRPORT 101 77 100 77 100 / 10 - 10 - -
STINSON MUNI AIRPORT 102 76 101 76 100 / 10 - 10 - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/25
Hazardous weather outlook, Jul 2, 4:11 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CDT THU JUL 2 2009
TXZ171>173-183>194-202>209-217>225-228-031015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
511 AM CDT THU JUL 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 2, 5:41 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
641 AM CDT THU JUL 2 2009
TXZ171>173-183>194-202>209-217>225-228-022000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
641 AM CDT THU JUL 2 2009
...HOT AFTERNOONS EXPECTED AGAIN TODAY THROUGH THE WEEKEND...
HOT AFTERNOONS ARE EXPECTED TO RETURN TODAY THROUGH THE
WEEKEND...AS THE SUMMER SUBTROPICAL RIDGE ALOFT INCREASES
OVER SOUTH CENTRAL TEXAS AGAIN.
AFTERNOON HIGHS ARE EXPECTED TO BE AROUND 100 TO 102.
THE HEAT INDEX IN THE AFTERNOONS WILL BE NEAR 100 TO 108.
THE INTENSE EARLY JULY SUN WILL ADD TO THE HEAT.
PROTECTION AGAINST THE INTENSE SUN RAYS AT THIS TIME OF THE
YEAR...USE OF LIGHT WEIGHT AND LIGHT COLORED CLOTHING...AND
TRYING TO AVOID OUTDOOR ACTIVITY AT THE HOTTEST TIME OF THE
DAY WILL MAKE IT EASIER TO DEAL WITH THE HOT AFTERNOONS.
ALSO CHECK ON THE ELDERLY AND MAKE SURE PETS HAVE SHADE AND
PLENTY OF WATER.
THE RIDGE ALOFT COULD MOVE WEST OR NORTHWEST NEXT WEEK...AS A
SERIES OF FAST MOVING WEATHER SYSTEMS PASS TO THE NORTHEAST
AND EAST OF THE AREA AGAIN. THIS COULD BRING A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS TO THE NORTHEAST TO EAST PARTS OF
SOUTH CENTRAL TEXAS MONDAY AND TUESDAY.
Heat, Bexar
- When
- July 2, 10:00 AM CST
- Where
- Bexar forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
Eighty-two year old twins apparently died in their home in San Antonio. Cause of death was heatstroke according to the medical examiner. The twins did not want to use a fan or air conditioning stating that they were on a fixed income and were trying to save money. High temperatures were at or near 100 degrees in San Antonio that day and previous days as well.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Bexar | 2009-07-02 | 82 | Female | Permanent Home | Direct |
| Heat, Bexar | 2009-07-02 | 82 | Female | Permanent Home | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Florida, July 2, 2009$1.0 million · 1 in hail · 12 events
- Lightning Strikes in Maine, July 2, 2009$1.5 million · 3 events
- Hail and Damaging Wind in Florida, July 2, 2009$1.0 million · 61 kt wind · 3 events
- Flash Flooding in Maine, July 2 to 3, 2009$599,000 · 3 events
- Damaging Winds in Georgia, July 2, 2009$447,000 · 60 kt wind · 8 events
- Damaging Wind in Alabama, July 2, 20091 injured · $100,000 · 52 kt wind · 1 event
- Flash Flood and Hail in Wyoming, July 2, 2009$100,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Colorado, July 2, 2009$100,000 · 1 in hail · 4 events
- Flash Flood and Hail in Wyoming, July 2, 2009$75,000 · 1 in hail · 3 events
- Lightning Strike in Wyoming, July 2, 2009$40,000 · 1 event
- Flash Flooding and Hail in Massachusetts, July 2, 20092 injured · $9,000 · 2 in hail · 11 events
- Damaging Wind in Alabama, July 2, 20091 injured · $20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170467.